Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 262, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 11, 2019, 11:12 PM CDT for Trego County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2019, 11:12 PM CDT (04:12 UTC)
- Expired
- Aug 12, 2019, 12:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 9:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1820 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2475 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted.
907
WUUS53 KDDC 120412
SVRDDC
KSC195-120500-
/O.NEW.KDDC.SV.W.0262.190812T0412Z-190812T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1112 PM CDT Sun Aug 11 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Trego County in west central Kansas...
* Until midnight CDT.
* At 1110 PM CDT, a severe thunderstorm was located 9 miles southeast
of Gove, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wakeeney, Ogallah, Collyer, Trego Center, Cedar Bluff, Riga and
Voda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3874 9962 3873 10015 3913 10015 3913 9963
TIME...MOT...LOC 0410Z 257DEG 29KT 3886 10038
HAIL...1.00IN
WIND...60MPH
$$
RBURG1 follow-up statement
322 WWUS53 KDDC 120435 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1135 PM CDT Sun Aug 11 2019 KSC195-120500- /O.CON.KDDC.SV.W.0262.000000T0000Z-190812T0500Z/ Trego KS- 1135 PM CDT Sun Aug 11 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR TREGO COUNTY... At 1134 PM CDT, a severe thunderstorm was located near Collyer, moving east at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Wakeeney, Ogallah, Collyer, Trego Center, Cedar Bluff, Riga and Voda. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3873 10014 3912 10014 3912 9963 3874 9962 TIME...MOT...LOC 0434Z 263DEG 26KT 3901 10014 HAIL...0.88IN WIND...60MPH $$ RBURG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:25 PM CDT, 47 minutes earlier.
Area forecast discussion, Aug 11, 10:25 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1025 PM CDT Sun Aug 11 2019 ...UPDATE TO SYNOPSIS... .SYNOPSIS... Issued at 1023 PM CDT Sun Aug 11 2019 WV imagery indicates a southwest flow aloft prevailing across the Western High Plains. Meanwhile, an upper level shortwave trough is pushing eastward across the Pacific Northwest. Near the surface, an area of low pressure is anchored in southeast Colorado with an attendant frontal boundary extending eastward through western Kansas. && .SHORT TERM...(This afternoon through Monday) Issued at 1130 AM CDT Sun Aug 11 2019 Last night's MCS was exiting eastward through Missouri at midday, with sunshine, an increasing south wind, and a few degrees of warming expected this afternoon. Most locations will warm well into the 90s this afternoon, with a few locales near the Oklahoma border reaching 100. Boundary layer moisture is still very high, with surface dewpoints within a few degrees of 70, all the way back to the far western zones. As such, instability will mount quickly again this afternoon, with CAPE increasing to near 3000 J/kg and lifted indices falling to -7C. Triggering mechanisms are again limited this afternoon, but a weak disturbance approaching from the south (producing thunderstorms near Amarillo at midday) may generate some isolated convection focused on the southern/SW zones through 7 pm as the latest HRRR iterations suggest. Around 7 pm this evening, all models are unanimous showing strong thunderstorm development/organization in NE Colorado, as stronger shortwave forcing arrives off the Rockies. 12z NAM and most of the CAMs/HRRR show a strong MCS rolling through WFO Goodland's CWA this evening/tonight, into SW Nebraska. This MCS will probably have more severe wind associated with it tonight compared to last night's previous MCS, but am confident the vast majority of thunderstorm activity will bypass SW KS to the north. Kept the scattered/chance category pops across the northern zones tonight as inherited, and as 12z NAM suggests, but these are likely overdone. Despite saturated soils across Trego county and vicinity after last night's MCS, feel no need to issue another flash flood watch for tonight. A low level jet is expected this evening, with 12z NAM increasing SW 850 mb winds to near 50 kts, feeding the MCS to the north. This will keep south breezes elevated in SW KS this evening and slow the diurnal temperature drop. After midnight, a weak cold front/outflow boundary/wind shift will deliver a light NW wind shift through Monday morning, allowing areas west of US 283 to fall into the 60s. The light NW/N winds behind the boundary will offer several degrees of cooling on Monday, and with MOS guidance trending slightly cooler, trimmed Monday's max temperatures some back to the lower 90s (very near normal for mid August). Shortwave over NE New Mexico sunrise Monday is expected to spread into SW KS during the peak heating afternoon hours, rotating around the subtropical anticyclone centered over the Arklatex. Scattered thunderstorm development will favor the SE zones Monday afternoon/evening. 12z NAM shows enhanced 0-3km EHI along the convergence axis across the SE counties late Monday, and SPC's 5% wind/hail probability for the SE zones is reasonable. .LONG TERM...(Tuesday through Sunday) Issued at 200 PM CDT Sun Aug 11 2019 Summer upper anticyclone centered over central Texas late Monday will continue retrograding westward to near El Paso by late Tuesday. All zones are forecast to remain dry daylight Tuesday, given subsidence behind the departing shortwave. Light afternoon easterly/upslope wind components will keep the heat at bay Tuesday, with max temperatures only in the upper 80s and lower 90s. Northwest flow aloft, around the El Paso ridge, will direct any daily mountain convection southeastward into the western zones (primarily west of US 283) Tuesday night, and the NBM pops reflect this. Temperatures on Wednesday will remain relatively mild for mid August, as a central plains surface ridge will prevail, forcing surface winds with an easterly component and preventing downslope. Many locations should hold in the upper 80s Wednesday afternoon. Again, daylight Wednesday should be mostly dry. 12z ECMWF suggests another round of convection will impact the western zones late Wednesday, in response to continued NW flow aloft around the Desert SW ridge. NBM pops show this trend, but the slight rain chances currently in the forecast for late Wednesday will likely need to be raised with future forecasts. Appears to be a rather classic NW flow convective pattern. After Wednesday, the subtropical upper high weakens substantially, squashed and compressed into Mexico, in response to a strong upper trough in the Pacific NW Thursday, and passing through the northern Rockies Friday and Saturday. This synoptic evolution will force flow aloft to gradually become SWly, which is a warmer, drier and windier pattern for SW KS. Expect afternoon temperatures to gradually warm, south winds to increase, and rain chances to largely end, Thursday through next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 505 PM CDT Sun Aug 11 2019 Isolated convective development is possible around the GCK-DDC-LBL areas through this evening, but convective coverage will be limited. As such, confidence on direct impacts on the airports is low, and largely left out of the TAFs. Still expecting a large complex of thunderstorms to pass just north of a Scott City-HYS line during the 00-09z Mon time range. Some scattered convection will likely occur near HYS tonight, with enough confidence for a convective TEMPO group in the HYS TAF, but still feel strongest impacts to aviation will pass north of HYS. A low level jet is expected to increase to near 50 kts at 850 mb tonight, and included LLWS in all TAFs around 06-09z Mon. A light NW wind shift is expected behind a weak cold front through Monday morning. VFR and scattered to broken mid clouds are expected daylight Monday, with N/NE winds of 10-20 kts. Thunderstorm redevelopment is expected along and south of a LBL-DDC line after 21z Mon. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 92 66 91 / 20 30 30 10 GCK 66 92 62 90 / 20 20 20 0 EHA 67 93 63 91 / 20 20 20 10 LBL 70 94 65 92 / 20 20 20 10 HYS 69 91 66 88 / 50 10 20 0 P28 76 99 69 91 / 10 30 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Aug 11, 3:23 AM CDT, 19 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 323 AM CDT Sun Aug 11 2019 KSZ030-031-043>046-061>066-074>081-084>090-120830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 323 AM CDT Sun Aug 11 2019 /223 AM MDT Sun Aug 11 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will be possible across west central and northern portions of southwest Kansas this evening, then further east into central Kansas overnight. A few storms may become severe capable of producing quarter to half dollar size hail and damaging winds in excess of 60 mph. An isolated tornado cannot be ruled out. High rain rates are expected with the strongest storms increasing the potential for localized flooding, mainly near and along the I-70 corridor. Very warm temperatures and high relative humidity will result in heat indices approaching 105 degrees in south central Kansas this afternoon. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Significant risk * Excessive heat: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible in south central and across portions of central and southwest Kansas late Monday afternoon into Monday evening. Thunderstorms will then be possible nearly each day through the week. However, the potential for severe storms is uncertain this far out. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Tuesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Friday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, generally along and north of a Syracuse to Garden City to Larned line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 11, 9:50 PM CDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Dodge City KS 950 PM CDT Sun Aug 11 2019 KSZ084-120345- Morton KS- 950 PM CDT Sun Aug 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORTON COUNTY UNTIL 1045 PM CDT... At 949 PM CDT, Doppler radar was tracking a strong thunderstorm near Keyes, or 19 miles northeast of Boise City, moving northeast at 30 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Elkhart, Rolla and Wilburton. LAT...LON 3731 10204 3713 10159 3699 10175 3699 10204 TIME...MOT...LOC 0249Z 227DEG 27KT 3688 10221 RBURG
Special weather statement, Aug 11, 10:13 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Dodge City KS 1013 PM CDT Sun Aug 11 2019 KSZ043-120415- Scott KS- 1013 PM CDT Sun Aug 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 1115 PM CDT... At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles west of Scott State Lake to 13 miles southwest of Modoc. Movement was east at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Scott City, Shallow Water, Grigston, Manning, Scott State Lake and Modoc. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3870 10071 3828 10070 3828 10112 3870 10113 TIME...MOT...LOC 0313Z 263DEG 19KT 3870 10116 3832 10119 RBURG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:50 PM CDT | Special Weather Statement | DDC | Morton | 55 min |
| Aug 11, 10:13 PM CDT | Special Weather Statement | DDC | Scott | 62 min |
| Aug 11, 11:53 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 53 min |
| Aug 12, 4:49 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 56 min |
| Aug 12, 6:08 PM CDT | Special Weather Statement | DDC | Seward | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.